Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 14, 2024, 9:33 PM CDT for Davidson County, Williamson County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 9:33 PM CDT (02:33 UTC)
- Expired
- Mar 14, 2024, 10:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, TN, Williamson County, TN
The radar
The Nashville radar (KOHX), 52 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
246
WUUS54 KOHX 150233
SVROHX
TNC037-187-150300-
/O.NEW.KOHX.SV.W.0003.240315T0233Z-240315T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
933 PM CDT Thu Mar 14 2024
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southwestern Davidson County in Middle Tennessee...
Central Williamson County in Middle Tennessee...
* Until 1000 PM CDT.
* At 932 PM CDT, a severe thunderstorm was located near Thompson's
Station, or near Franklin, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Franklin, Brentwood, Spring Hill, Nolensville, Forest Hills, Oak
Hill, Belle Meade, Thompson's Station, Bellevue, Leipers Fork, and
Natchez Trace At Highway 96.
This includes the following highways...
Interstate 65 between mile markers 58 and 79.
Interstate 840 between mile markers 16 and 17, and between mile
markers 21 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3600 8664 3575 8691 3576 8692 3577 8694
3578 8693 3578 8694 3577 8695 3578 8695
3578 8696 3586 8709 3610 8693 3611 8673
TIME...MOT...LOC 0232Z 216DEG 49KT 3588 8695
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 8:22 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 14, 8:22 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Nashville TN 822 PM CDT Thu Mar 14 2024 ...New UPDATE... .UPDATE... Issued at 817 PM CDT Thu Mar 14 2024 Radar this evening shows an initial batch of strong to severe thunderstorms that developed earlier near Memphis has moved into our southwest counties. Models have not handled this activity well and it remains unclear how strong the storms will be as the move further into our cwa and into a less unstable airmass versus to the west. In addition, CAMs suggest this activity may somewhat disrupt the main line of storms currently moving into western Kentucky that will move across Middle Tennessee overnight. Nevertheless, CAMs and 00Z OHX sounding all indicate conditions will be favorable for damaging winds and hail with both the initial storms and the main line tonight whether they evolved into more disorganized clusters or continue in a solid line. Tornado potential remains uncertain and on the low side, but 0-3km SRH of 200 m2/s2 on the 00Z OHX sounding, MLCAPE up to 1500 J/Kg and plenty of 0-3km CAPE up to 175 J/Kg may be enough to stretch some low level vorticity into a QLCS tornado with the main line tonight. Based on the latest CAMs timing and storm coverage, have updated pops and wx accordingly for tonight into tomorrow. Also adjusted temperatures and dewpoints to match latest obs. && .SHORT TERM... (Rest of today through Friday) Issued at 1157 AM CDT Thu Mar 14 2024 As of 11 am CDT...skies across Middle Tennessee were mostly clear to partly cloudy as some lingering morning clouds continued to scatter out some. Temperatures have warmed quickly into the 70s this morning, and dewpoints have risen into the upper 50s to low 60s. Winds were south to south-southwest at 10 to 15 mph, with some gusts as high as 25 mph observed. At the surface, an elongated trough of low pressure extended from northern Illinois southwest to Mexico. A cold front extended from southern Wisconsin to the Missouri/Iowa border and across Kansas. Aloft, ridging was observed across the southeastern United States and large cut off low pressure system was centered over the western United States, leaving Middle Tennessee sandwiched in between within a zone of zonal flow. A couple weak shortwaves were embedded within this flow, and this is what will help fire thunderstorms today across the plains and eventually the Mid-South. It is these storms that will eventually consolidate and move into Middle Tennessee by the early morning hours Friday. Latest WSR-88D and satellite trends already show convective initiation underway across Central Oklahoma, so this severe weather event is already underway for portions of the country. For the rest of today, Middle Tennessee will observe quiet weather as the main forcing is still well removed from the region. South/southwest winds and warm air advection will persist throughout the day, helping instability continue to increase across the region. Afternoon high temperatures in the upper 70s to lower 80s remain in the forecast, which is on the order of 15-20 degrees above normal for this time of year. During the evening, this is when the weather will begin to take a turn across Middle Tennessee. Our attention will be focused first across West Tennessee and North Mississippi as there is some potential for isolated/scatter storms to fire this afternoon, and could move into Middle Tennessee this evening. This is more of a conditional threat as the forcing isn't the best, but the convective allowing models persist in showing storms developing in the warm sector ahead of a subtle shortwave trough. MLCape nearing 1500 j/kg appears plausible west of I-65 during the evening, and latest SPC mesoanalysis already indicates up to 1000 j/kg along the Tennessee River, well before peak heating is observed today. There is also sufficient wind shear with this first potential round of convection, with 0-6 km Bulk Shear of 30-35 kts and 0-3 km SRH as high as 150 m2/s2 possible. As a result, it seems there is a conditional threat for some strong to severe thunderstorms earlier this evening, primarily west of Interstate 65. These storms could be supercellular or multi-cellular in nature, and there may be a chance all modes of severe weather are possible. That being said, current thinking is that this is a low probability threat as most guidance suggests this initial round of storms weakens as it moves into Middle TN as the CIN increases and the storms get further from the forcing. The main round of thunderstorms, and our main focus, will move in from our west during the overnight hours, and this is the round most likely to produce our severe weather with this particular event. Our eyes will be focused on southern Missouri, northern Arkansas and West Tennessee for this round to develop. These storms should form into a fairly substantial line as they spread east, crossing the Tennessee River as early as 8 pm but most likely between 10 pm and 2 am. The Nashville Metro looks to be impacted between 12 am and 4 am CDT, with several members of the high-res guidance starting to key in on 2 am CDT. The environment overnight should remain conducive to severe storms with MLCape remaining in the 500-1000 j/kg range though it does wane through the overnight hours. Wind shear remains elevated as well with 0-6 km bulk shear as high as 40 kts and 0-3 km SRH of 150-200 m2/s2 possible. Based on the expected linear storm mode, the primary threat should be damaging winds though a couple QLCS type tornadoes can not be ruled out. As storms progress east, they will diminish in intensity, especially as they approach the Cumberland Plateau. The largest threat from these storms is along and west of Interstate 65, with the threat trailing off further east. Once the lead convective line moves through, that will end the severe threat across Middle Tennessee. Stratiform rain following the line can be expected, and then additional shower development throughout the day Friday is anticipated. Friday temperatures should be around 10 degrees cooler than Thursday as a result of lingering clouds and shower activity. && .LONG TERM... (Friday Night through next Thursday) Issued at 1157 AM CDT Thu Mar 14 2024 For this long-term forecast discussion, overall the forecast looks quiet in terms of precipitation. The main focus is a cold front passage on Sunday, bringing much cooler temperatures back to Middle Tennessee for Sunday and Monday. In fact, low temperatures Monday morning are forecast to be in the 30s, and even colder by Tuesday morning with widespread 20s currently forecast. Once we go through this freeze on Tuesday morning, the pattern shifts once again and a warming trend is in store for the region. Above normal temperatures should resume once again by Thursday across Middle Tennessee. && .AVIATION... (00Z TAFS) Issued at 532 PM CDT Thu Mar 14 2024 VFR conditions will continue through 06Z. Cigs/vsbys will then drop with the approach of a band of showers and storms after 06Z. A few of the embedded storms will produce gusty winds and heavy downpours. After the main band of showers and storms, scattered showers with MVFR to IFR conditions will stay in place through the rest of this taf cycle. Winds will be mainly SSW near 10KT with a few higher gusts. Winds will become NW with frontal passage Friday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Nashville 62 71 47 68 / 100 100 20 0 Clarksville 60 68 42 66 / 90 60 10 0 Crossville 58 66 47 64 / 90 100 50 0 Columbia 61 70 47 68 / 100 100 40 0 Cookeville 60 67 47 64 / 100 100 40 0 Jamestown 58 67 45 64 / 90 100 50 0 Lawrenceburg 61 69 49 68 / 100 100 40 0 Murfreesboro 60 70 47 67 / 100 100 40 0 Waverly 60 67 45 67 / 90 70 10 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......Shamburger SHORT TERM...Husted LONG TERM....Husted AVIATION.....13
In the hours before
Special weather statement, Mar 14, 8:04 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
804 PM CDT Thu Mar 14 2024
TNZ093-094-150130-
Lawrence TN-Wayne TN-
804 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WAYNE AND SOUTHERN
LAWRENCE COUNTIES THROUGH 830 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Underwood-Petersville, or 13 miles north of Florence,
moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lawrenceburg, Loretto, Collinwood, St. Joseph, Leoma, Westpoint, Iron
City, and Cypress Inn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 8793 3538 8761 3514 8723 3500 8739
TIME...MOT...LOC 0104Z 210DEG 49KT 3502 8765
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
13Local storm report, Mar 14, 8:43 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
843 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Hail 11 N West Point 35.29N 87.55W
03/14/2024 E1.00 inch Lawrence TN Emergency Mngr
Quarter size hail reported southwest of
Deerfield.
&&
ShamburgerLocal storm report, Mar 14, 8:47 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
847 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM Tstm Wnd Gst 3 WNW Lawrenceburg 35.27N 87.39W
03/14/2024 M57 MPH Lawrence TN Emergency Mngr
Lawrence County EMA measured wind gust of 57
mph near rock quarry on Hwy 64 west of
Lawrenceburg.
&&
ShamburgerLocal storm report, Mar 14, 8:58 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
858 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Hail 11 WNW Lawrenceburg 35.31N 87.52W
03/14/2024 E1.50 inch Lawrence TN Public
Photos from Tennessee Valley Weather show
ping pong ball size hail fell in Deerfield.
&&
ShamburgerSpecial weather statement, Mar 14, 9:01 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
901 PM CDT Thu Mar 14 2024
TNZ057-058-060-150230-
Hickman TN-Lewis TN-Maury TN-
901 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEWIS...
NORTHWESTERN MAURY AND SOUTHEASTERN HICKMAN COUNTIES THROUGH 930 PM
CDT...
At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summertown, or 11 miles east of Hohenwald, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Columbia, Mount Pleasant, Santa Fe, Williamsport, Gordonsburg, and
Hampshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3583 8737 3568 8691 3544 8722 3544 8723
3543 8723 3551 8753
TIME...MOT...LOC 0201Z 214DEG 28KT 3552 8735
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
13Special weather statement, Mar 14, 9:18 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
918 PM CDT Thu Mar 14 2024
TNZ059-060-150245-
Williamson TN-Maury TN-
918 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MAURY AND CENTRAL
WILLIAMSON COUNTIES THROUGH 945 PM CDT...
At 918 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Columbia, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Franklin, Columbia, Spring Hill, Mount Pleasant, Thompson's Station,
Santa Fe, Williamsport, and Leipers Fork.
This includes the following highways...
Interstate 65 between mile markers 52 and 63.
Interstate 840 between mile markers 9 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3556 8713 3564 8726 3599 8715 3583 8669
TIME...MOT...LOC 0218Z 216DEG 43KT 3568 8716
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
13The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:03 PM CDT | Special Weather Statement | OHX | Wayne | 27 min |
| Mar 14, 8:04 PM CDT | Special Weather Statement | OHX | Lawrence | 26 min |
| Mar 14, 8:13 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 47 min |
| Mar 14, 8:42 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Maury | 33 min |
| Mar 14, 9:01 PM CDT | Special Weather Statement | OHX | Lewis, Maury | 29 min |
| Mar 14, 9:18 PM CDT | Special Weather Statement | OHX | Maury, Williamson | 27 min |
| Mar 14, 9:42 PM CDT | Special Weather Statement | OHX | Stewart | 33 min |
| Mar 14, 9:48 PM CDT | Special Weather Statement | OHX | Davidson | 27 min |
| Mar 14, 9:57 PM CDT | Special Weather Statement | OHX | Giles | 33 min |
| Mar 14, 9:59 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 11 min |
| Mar 14, 10:05 PM CDT | Special Weather Statement | OHX | Cheatham, Davidson, Robertson, Sumner | 25 min |
| Mar 14, 10:31 PM CDT | Special Weather Statement | OHX | Hickman | 29 min |
| Mar 14, 10:35 PM CDT | Areal Flood Advisory | OHX | Lawrence, Wayne | 2 hr |
| Mar 14, 11:19 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall | 26 min |
| Mar 14, 11:24 PM CDT | Areal Flood Advisory | OHX | Giles, Lawrence | 3 hr |
| Mar 15, 12:49 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury | 26 min |
| Mar 15, 1:04 AM CDT | Special Weather Statement | OHX | Hickman | 26 min |
| Mar 15, 1:11 AM CDT | Special Weather Statement | OHX | Maury | 34 min |
| Mar 15, 2:09 AM CDT | Areal Flood Advisory | OHX | Maury, Williamson | 3 hr |
| Mar 15, 2:16 AM CDT | Special Weather Statement | OHX | Lawrence, Lewis, Wayne | 29 min |
| Mar 15, 2:48 AM CDT | Special Weather Statement | OHX | Lawrence | 27 min |
| Mar 15, 3:22 AM CDT | Special Weather Statement | OHX | Giles | 23 min |
| Mar 15, 8:53 AM CDT | River Flood Advisory | OHX | Lawrence | 17 hr |
| Mar 15, 9:00 AM CDT | Areal Flood Advisory | OHX | Giles, Lawrence, Wayne | 4 hr |
| Mar 15, 10:22 AM CDT | River Flood Advisory | OHX | Giles | 12 hr |
| Mar 15, 4:44 PM CDT | River Flood Advisory | OHX | Perry | 4 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.